Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 51, NWS Raleigh, NC

May 20, 2000Alamance County, Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2000, 8:09 PM EDT for Alamance County, Durham County, Orange County, North Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2000, 8:09 PM EDT (00:09 UTC)
Expired
May 20, 2000, 8:45 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alamance County, NC, Durham County, NC, Orange County, NC

What was reported inside it

TimeReportWhereRemark
May 20, 8:30 PM EDTThunderstorm Wind 50 ECountywide, NCTrees down across the county.
May 20, 8:40 PM EDTThunderstorm Wind 50 EDurham, NCTrees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS52 KRAH 210010
SVRRDU
NCC001-063-135-210045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
809 PM EDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN NORTH CAROLINA
  EASTERN ALAMANCE COUNTY IN NORTH CAROLINA
  ORANGE COUNTY IN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SWEPSONVILLE...OR ABOUT 3 MILES EAST OF
  GRAHAM...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EFLAND AT 815 PM EDT
   HILLSBOROUGH AT 820 PM EDT
   SCHLEY AT 825 PM EDT
   ROUGEMONT AT 835 PM EDT
   GORMAN...BAHAMA AT 840 PM EDT

THIS IS A DANGEROUS STORM. NUMEROUS TREES HAVE FALLEN. MANY HAVE 
LOST POWER. THIS IS A LIFE THREATENING STORM..

LAT...LON 3623 7941 3587 7934 3589 7881 3625 7882

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM EDT, 6 hours 9 minutes earlier.

Area forecast discussion, May 20, 2:00 PM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
200 PM EDT SAT MAY 20 2000

...LOOKS LIKE OUR BEST CHANCE FOR PCPN IN SEVERAL DAYS WILL ARRIVE
TONIGHT. KEEP YOU FINDERS CROSSED...

A STRONG S/W WILL PASS OVER THE STATE TONIGHT AND MONDAY MORNING AS
THE SURFACE FRONT MOVES IN ABOUT HALF WAY.  YET ANOTHER WAVE WILL
PASS OVER MONDAY. THIS ONE-TWO PUNCH SHOULD GIVE MANY COMMUNITIES AT
LEAST SOME RAIN.

THE CLOUD COVER WILL KEEP TEMPS MUCH MORE COMFORTABLE THAN THE PAST
FEW DAYS.

.RAH...NONE.

GL

In the hours before

Special weather statement, May 20, 6:45 PM EDT, 1 hour 24 minutes before
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT SAT MAY 20 2000

NCZ021-022-038-039-202355-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
INCLUDING WINSTON-SALEM...GREENSBORO...HIGH POINT
645 PM EDT SAT MAY 20 2000

.NOW...

...SEVERE THUNDERSTORM WARNING FOR FORSYTH COUNTY THROUGH 650 PM...
 ... WILL LIKELY BE EXTENDED THROUGH 730 PM...

...SEVERE THUNDERSTORM WARNING FOR NORTH DAVIDSON COUNTY THROUGH
705 PM...

A CLUSTER OF SEVERE THUNDERSTORMS CONTINUES TO MOVE OVER NORTH
DAVIDSON AND SOUTHWEST FORSYTH COUNTIES AT 640 PM. TREES HAVE BEEN
DOWNED BY THESE STORMS 4 MILES NORTHWEST OF LEXINGTON. THESE STORMS
WILL CONTINUE TO PRODUCE STRONG DAMAGING WIND AS THEY CROSS NORTH
DAVIDSON AND FORSYTH COUNTIES. RESIDENTS SHOULD CONTINUE TO STAY IN
AN INTERIOR ROOM AWAY FROM WINDOWS UNTIL THE STORMS PASS. FREQUENT
LIGHTNING WILL ALSO CAUSE SIGNIFICANT DANGER.

THESE STORMS WILL LIKELY CONTINUE TO MOVE EAST AT 40 MPH AND AFFECT
THE PIEDMONT TRIAD INTERNATIONAL AIRPORT LOCATION SHORTLY AFTER 700
PM. THE CITIES OF THOMASVILLE... HIGH POINT... GREENSBORO AND
ARCHDALE WILL ALSO SEE STRONG THUNDERSTORM WINDS BETWEEN 700 AND 745
PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER
UPDATES AND WARNINGS.

BADGETT
Local storm report, May 20, 6:47 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
647 PM EDT FRI MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    LEXINGTON                 NC   WIND DAMAGE
05/20/00   DAVIDSON                       TREES DOWN ON NC HWY 150
                                          AND WEST CENTER STREET...4
                                          MILES NW OF THE CITY OF
                                          LEXINGTON.
Special weather statement, May 20, 7:25 PM EDT, 44 minutes before
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SAT MAY 20 2000

NCZ021-022-038-039-202355-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
INCLUDING WINSTON-SALEM...GREENSBORO...HIGH POINT
725 PM EDT SAT MAY 20 2000

...MINOR FLOODING WITH HEAVY RAINS...

THUNDERSTORMS MOVING THROUGH THE TRIAD ARE PRODUCING HEAVY RAINS.
WITH THE DRY WEATHER...THE GROUND IS NOT ABSORBING THE RAINS AND
SOME STREETS ARE UNDER TWO TO FOUR INCHES OF WATER.

MOTORISTS SHOULD BE ON THE ALERT TO THIS DANGER AND REDUCE
SPEED...EVEN IN AREAS WHERE IT IS NO LONGER RAINING.

RLH
Local storm report, May 20, 7:35 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
735 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    HIGH PT                   NC   WIND DAMAGE
05/20/00   GUILFORD                       NUMEROUS TREES DOWN
                                          QUARTER OF A MILE SOUTH OF
                                          HWY 68 ON CENTENNIAL ROAD
                                          IN HIGH POINT.

0733 PM    HIGH PT                   NC   WIND DAMAGE
05/20/00   GUILFORD                       TREE 16 INCH IN DIAMETER
                                          DOWN ON HOUSE AT THE
                                          INTERSECTION OF STANLEY
                                          AND HILLTOP ROAD.

0734 PM    GREENSBORO                NC   WIND DAMAGE
05/20/00   GUILFORD                       TWO TREES DOWN ON SOUTH
                                          SIDE OF HOLDEN ROAD.
Local storm report, May 20, 7:47 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
747 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    ELON COLLEGE              NC   WIND DAMAGE
05/20/00   ALAMANCE                       NUMEROUS TREES DOWN
Local storm report, May 20, 8:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
808 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CLEMMONS                  NC   WIND DAMAGE
05/20/00   FORSYTH                        911 OPERATOR REPORTED
                                          SEVERAL TREES DOWN IN
                                          CLEMMONS.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:28 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake47 min
May 20, 8:28 PM EDTSevere Thunderstorm WarningRAHDurham47 min
May 20, 9:28 PM EDTSevere Thunderstorm WarningRAHWarren22 min
May 20, 9:47 PM EDTSevere Thunderstorm WarningRAHHalifax33 min
May 20, 9:49 PM EDTSevere Thunderstorm WarningRAHWarren31 min
May 20, 10:11 PM EDTSevere Thunderstorm WarningRAHEdgecombe34 min
May 20, 10:44 PM EDTSevere Thunderstorm WarningRAHEdgecombe21 min
May 21, 1:36 AM EDTSevere Thunderstorm WarningRAHJohnston, Wilson24 min
May 21, 4:10 PM EDTSevere Thunderstorm WarningRAHHarnett35 min
May 21, 4:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett42 min
May 21, 5:03 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 21, 5:32 PM EDTSevere Thunderstorm WarningRAHScotland43 min
May 21, 6:35 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore40 min
May 21, 7:01 PM EDTSevere Thunderstorm WarningRAHRandolph44 min
May 21, 7:29 PM EDTSevere Thunderstorm WarningRAHChatham41 min
May 21, 7:46 PM EDTSevere Thunderstorm WarningRAHSampson44 min
May 21, 7:54 PM EDTTornado WarningRAHSampson36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.